Document Server@UHasselt >
Research >
Research publications >

Please use this identifier to cite or link to this item: http://hdl.handle.net/1942/9681

Title: Mathematical derivation of the impact factor distribution
Authors: EGGHE, Leo
Issue Date: 2009
Citation: JOURNAL OF INFORMETRICS, 3(4). p. 290-295
Abstract: Experimental data in Mansilla, Köppen, Cocho and Miramontes [Journal of Informetrics 1(2), 155-160, 2007] reveal that, if one ranks a set of journals (e.g. in a field) in decreasing order of their impact factors, the rank distribution of the logarithm of these impact factors has a typical S-shape: first a convex decrease, followed by a concave decrease. In this paper we give a mathematical formula for this distribution and explain the S-shape. Also the experimentally found smaller convex part and larger concave part is explained. If one studies the rank distribution of the impact factors themselves we now prove that we have the same S-shape but with inflection point in μ, the average of the impact factors. These distributions are valid for any type of impact factor (any publication period and any citation period). They are even valid for any sample average rank distribution.
URI: http://hdl.handle.net/1942/9681
DOI: 10.1016/j.joi.2009.01.004
ISI #: 000269075100002
ISSN: 1751-1577
Category: A1
Type: Journal Contribution
Validation: ecoom, 2010
Appears in Collections: Research publications

Files in This Item:

Description SizeFormat
Published version147.04 kBAdobe PDF
Peer-reviewed author version256.18 kBAdobe PDF

Items in DSpace are protected by copyright, with all rights reserved, unless otherwise indicated.